MAUDE Adverse Event Report: CORDIS CORPORATION OPTEASE RETRIEVAL FILTER; FILTER, INTRAVASCULAR, CARDIOVASCULAR

CORDIS CORPORATION OPTEASE RETRIEVAL FILTER; FILTER, INTRAVASCULAR, CARDIOVASCULAR
Model Number 466F220A
Medical Device Problem Code Unintended Movement (3026)
Health Effect - Clinical Codes Coagulation Disorder (1779); Obstruction/Occlusion (2422); Thrombosis/Thrombus (4440)
Date of Event 07/18/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Occupation: other, senior counsel, litigation.(b)(4).As reported a patient underwent placement of a optease vena cava filter.The report states that the filter subsequently malfunctioned and caused chronic occlusion of the inferior vena cava (ivc) and both common external iliac veins, collapse of the ivc and thrombosis (chronic ivc and iliac).The patient reported becoming aware of filter tilt, blood clot, clotting and or occlusion of the ivc, approximately eleven years and five months post implant.The patient also reported chest pain, "blood vessels are wrapped around filter," depression and associated symptoms related to the filter.According to the medical record the indication for the filter placement was paraplegia from a motor vehicle accident and spinal fracture.The filter was placed via the right common femoral vein and deployed in the infrarenal inferior vena cava (ivc).Follow up venogram confirmed location and good wall position.The patient tolerated the procedure well.Approximately eleven years and five months post implant, a computed tomography (ct) scan was performed for ivc occlusion.Results of the scan noted an ivc filter in place, occlusion of the ivc at the superior and inferior margins of the filter, stable when compared to numerous prior exams.Occlusion of both common and external iliac veins.There are numerous pelvic collaterals with large internal iliac veins and very large adnexal region venous collaterals draining into a very large ovarian vein, presumably indicative of a major venous collateral pathway.There are several collaterals noted along the left anterolateral abdominal wall.Additionally, there is a very large inferior mesenteric and superior rectal vein, presumably a source of systemic to portal venous collateralization.Ivc above the level of the filter is patent.Approximately twelve years post implant a ct scan of the abdomen was performed for abdominal pain.Results of the scan noted stable evidence of chronic ivc and iliac thrombosis with large, dilated collaterals.No new or acute process in the abdomen or pelvis.The product was not returned.A review of the device history record revealed no anomalies during the manufacturing and inspection processes that can be associated with the reported complaint.The optease vena cava filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the vena cava for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pe where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pe where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.Blood clots, clotting and occlusive thrombosis within the filter and/or vasculature does not represent a device malfunction.Large thrombus within the vena cava or lower extremities may impede perfusion and cause venous insufficiency and the development of collateral circulation.Clinical factors that may have influenced the events include patient, pharmacological and vessel characteristics.Ivc filter tilt has been associated with operator technique and vessel anatomy, specifically asymmetry and tortuosity.Without images available for review the reported event could not be confirmed or further clarified.Pain and depression do not represent a device malfunction and may be related to underlying patient specific issues and comorbidities.Given the limited information available for review at this time, there is nothing to suggest that the reported events are related to the design and manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.Please note that this is the initial report for this product.
 
Event or Problem Description
As reported by the legal brief, the patient underwent placement of a optease vena cava filter.The report states that the filter subsequently malfunctioned and caused injury and damage to the patient including, but not limited to specific evidence of chronic occlusion of the inferior vena cava (ivc) and both common external iliac veins, collapse of the ivc and thrombosis (chronic ivc and iliac).As a direct and proximate result of these malfunctions, the patient suffered life-threatening injuries and damages, and required extensive medical care and treatment.As a further proximate result, the patient has suffered and will continue to suffer significant medical expenses, pain and suffering, and other damages.Additional information received per the medical records state that the patient's preoperative diagnosis was motor vehicle accident (mva), spinal injury, paraplegic, respiratory failure, endotracheal tube, enteric feeding tube, nasogastric tube and some hazy bilateral opacities that were compatible with underlying pulmonary contusions were seen on a computed tomography (ct) scan.The filter was implanted via the patient's right common femoral vein.The filter was deployed into infrarenal area of the inferior vena cava (ivc).A follow-up venogram confirmed the filter was in a good position.The patient tolerated the procedure well.A computed tomography (ct) scan for inferior vena cava (ivc) occlusion was performed approximately eleven years and five months after the index procedure.Results of the scan noted an ivc filter in place, occlusion of the ivc at the superior and inferior margins of the filter, stable when compared to numerous prior exams.Occlusion of both common and external iliac veins.There are numerous pelvic collaterals with large internal iliac veins and very large adnexal region venous collaterals draining into a very large ovarian vein, presumably indicative of a major venous collateral pathway.There are several collaterals noted along the left anterolateral abdominal wall.Additionally, there is a very large inferior mesenteric and superior rectal vein, presumably a source of systemic to portal venous collateralization.The ivc above the level of the filter is patent.Approximately twelve years post implant, a ct scan of the abdomen was performed for abdominal pain.Results of the scan noted stable evidence of chronic ivc and iliac thrombosis with large, dilated collaterals.No new or acute process in the abdomen or pelvis.Additional information received per the patient profile form (ppf) states that the patient experienced filter failures of filter tilt, blood clot, clotting and or occlusion of the inferior vena cava (ivc).The patient became aware of the reported events approximately eleven years and five months after the index procedure.The patient continues to experience chest pain, tightness in chest, "blood vessels are wrapped around filter," sleeplessness, worry, panic attacks, anxiety, depression and sadness related to the filter.

Brand Name
OPTEASE RETRIEVAL FILTER
Common Device Name
FILTER, INTRAVASCULAR, CARDIOVASCULAR
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer (Section G)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer Contact
karla castro
14201 nw 60 avenue
miami lakes, FL 33014
7863138372
MDR Report Key15459046
Report Number9616099-2022-06000
Device Sequence Number17853014
Product Code DTK
UDI-Device Identifier20705032009413
UDI-Public20705032009413
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K034050
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Reporter Type Manufacturer
Report Source Other,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 09/20/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number466F220A
Device Catalogue Number466F220A
Device Lot NumberR0307149
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/22/2022
Initial Report FDA Received Date09/20/2022
Date Device Manufactured03/15/2007
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN 0.035 WIRE; UNKNOWN 18 GAUGE NEEDLE; UNKNOWN 6 FRENCH SHEATH
Outcome Attributed to Adverse Event Life Threatening;
Patient Age42 YR
Patient SexFemale